×

zbMATH — the first resource for mathematics

Modeling disjunctive constraints with a logarithmic number of binary variables and constraints. (English) Zbl 1218.90137
Summary: Many combinatorial constraints over continuous variables such as SOS1 and SOS2 constraints can be interpreted as disjunctive constraints that restrict the variables to lie in the union of a finite number of specially structured polyhedra. Known mixed integer binary formulations for these constraints have a number of binary variables and extra constraints linear in the number of polyhedra. We give sufficient conditions for constructing formulations for these constraints with a number of binary variables and extra constraints logarithmic in the number of polyhedra. Using these conditions we introduce mixed integer binary formulations for SOS1 and SOS2 constraints that have a number of binary variables and extra constraints logarithmic in the number of continuous variables. We also introduce the first mixed integer binary formulations for piecewise linear functions of one and two variables that use a number of binary variables and extra constraints logarithmic in the number of linear pieces of the functions. We prove that the new formulations for piecewise linear functions have favorable tightness properties and present computational results showing that they can significantly outperform other mixed integer binary formulations.

MSC:
90C11 Mixed integer programming
90C26 Nonconvex programming, global optimization
Software:
PORTA
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Appleget, J.A., Wood, R.K.: Explicit-constraint branching for solving mixed-integer programs. In: Laguna, M., González, J.L. (eds.) Computing Tools for Modeling, Optimization, and Simulation: Interfaces in Computer Science and Operations Research, Operations Research Computer Science Interfaces Series, vol. 12, pp. 245–261. Kluwer, Dordrecht (2000)
[2] Balakrishnan A., Graves S.C.: A composite algorithm for a concave-cost network flow problem. Networks 19, 175–202 (1989) · Zbl 0673.90034 · doi:10.1002/net.3230190202
[3] Balas E.: Disjunctive programming. Ann. Discrete Math. 5, 3–51 (1979) · Zbl 0409.90061 · doi:10.1016/S0167-5060(08)70342-X
[4] Balas E.: Disjunctive programming and a hierarchy of relaxations for discrete optimization problems. SIAM J. Algebraic Discrete Methods 6, 466–486 (1985) · Zbl 0592.90070 · doi:10.1137/0606047
[5] Balas E.: On the convex-hull of the union of certain polyhedra. Oper. Res. Lett. 7, 279–283 (1988) · Zbl 0663.90061 · doi:10.1016/0167-6377(88)90058-2
[6] Balas E.: Disjunctive programming: properties of the convex hull of feasible points. Discrete Appl. Math. 89, 3–44 (1998) · Zbl 0921.90118 · doi:10.1016/S0166-218X(98)00136-X
[7] Balas E.: Projection, lifting and extended formulation in integer and combinatorial optimization. Ann. Oper. Res. 140, 125–161 (2005) · Zbl 1091.90041 · doi:10.1007/s10479-005-3969-1
[8] Beale E.M.L., Tomlin J.A.: Special facilities in a general mathematical programming system for non-convex problems using ordered sets of variables. In: Lawrence, J. (eds) OR 69: Proceedings of the Fifth International Conference on Operational Research, pp. 447–454. Tavistock Publications, London (1970)
[9] Blair C.: 2 Rules for deducing valid inequalities for 0–1 problems. SIAM J. Appl. Math. 31, 614–617 (1976) · Zbl 0341.90054 · doi:10.1137/0131054
[10] Blair C.: Representation for multiple right-hand sides. Math. Program. 49, 1–5 (1990) · Zbl 0717.90100 · doi:10.1007/BF01588775
[11] Carnicer J.M., Floater M.S.: Piecewise linear interpolants to lagrange and hermite convex scattered data. Numer. Algorithms 13, 345–364 (1996) · Zbl 0870.65004 · doi:10.1007/BF02207700
[12] Christof, T., Loebel, A.: PORTA–POlyhedron Representation Transformation Algorithm, version 1.3. Available at http://www.iwr.uni-heidelberg.de/groups/comopt/software/PORTA/
[13] Coppersmith D., Lee J.: Parsimonious binary-encoding in integer programming. Discrete Optim. 2, 190–200 (2005) · Zbl 1131.90034 · doi:10.1016/j.disopt.2005.06.001
[14] Croxton K.L., Gendron B., Magnanti T.L.: A comparison of mixed-integer programming models for nonconvex piecewise linear cost minimization problems. Manage. Sci. 49, 1268–1273 (2003) · Zbl 1232.90311 · doi:10.1287/mnsc.49.9.1268.16570
[15] Dantzig G.B.: Discrete-variable extremum problems. Oper. Res. 5, 266–277 (1957) · doi:10.1287/opre.5.2.266
[16] Dantzig G.B.: On the significance of solving linear-programming problems with some integer variables. Econometrica 28, 30–44 (1960) · Zbl 0089.16101 · doi:10.2307/1905292
[17] Dantzig G.B.: Linear Programming and Extensions. Princeton University Press, Princeton (1963) · Zbl 0108.33103
[18] de Farias I.R. Jr., Johnson E.L., Nemhauser G.L.: Branch-and-cut for combinatorial optimization problems without auxiliary binary variables. Knowl. Eng. Rev. 16, 25–39 (2001) · Zbl 1060.90082
[19] Ibaraki T.: Integer programming formulation of combinatorial optimization problems. Discrete Math. 16, 39–52 (1976) · Zbl 0357.90042 · doi:10.1016/0012-365X(76)90091-1
[20] Jeroslow R.G.: Cutting plane theory: disjunctive methods. Ann. Discrete Math. 1, 293–330 (1977) · Zbl 0358.90035 · doi:10.1016/S0167-5060(08)70741-6
[21] Jeroslow R.G.: Representability in mixed integer programming 1: characterization results. Discrete Appl. Math. 17, 223–243 (1987) · Zbl 0618.90069 · doi:10.1016/0166-218X(87)90026-6
[22] Jeroslow R.G.: A simplification for some disjunctive formulations. Eur. J. Oper. Res. 36, 116–121 (1988) · Zbl 0647.90055 · doi:10.1016/0377-2217(88)90013-6
[23] Jeroslow R.G.: Representability of functions. Discrete Appl. Math. 23, 125–137 (1989) · Zbl 0684.90066 · doi:10.1016/0166-218X(89)90023-1
[24] Jeroslow R.G., Lowe J.K.: Modeling with integer variables. Math. Program. Study 22, 167–184 (1984) · Zbl 0554.90081 · doi:10.1007/BFb0121015
[25] Jeroslow R.G., Lowe J.K.: Experimental results on the new techniques for integer programming formulations. J. Oper. Res. Soc. 36, 393–403 (1985) · Zbl 0565.90047
[26] Keha A.B., de Farias I.R., Nemhauser G.L.: Models for representing piecewise linear cost functions. Oper. Res. Lett. 32, 44–48 (2004) · Zbl 1056.90107 · doi:10.1016/S0167-6377(03)00059-2
[27] Keha A.B., de Farias I.R., Nemhauser G.L.: A branch-and-cut algorithm without binary variables for nonconvex piecewise linear optimization. Oper. Res. 54, 847–858 (2006) · Zbl 1167.90589 · doi:10.1287/opre.1060.0277
[28] Lee J.: All-different polytopes. J. Comb. Optim. 6, 335–352 (2002) · Zbl 1007.90041 · doi:10.1023/A:1014804110661
[29] Lee J., Margot F.: On a binary-encoded ilp coloring formulation. INFORMS J. Comput. 19, 406–415 (2007) · Zbl 1241.90087 · doi:10.1287/ijoc.1060.0178
[30] Lee J., Wilson D.: Polyhedral methods for piecewise-linear functions I: the lambda method. Discrete Appl. Math. 108, 269–285 (2001) · Zbl 1002.90038 · doi:10.1016/S0166-218X(00)00216-X
[31] Lowe, J.K.: Modelling with Integer Variables. Ph.D. Thesis, Georgia Institute of Technology (1984) · Zbl 0554.90081
[32] Magnanti T.L., Stratila D.: Separable concave optimization approximately equals piecewise linear optimization. In: Bienstock, D., Nemhauser, G.L. (eds) IPCO, Lecture Notes in Computer Science, vol. 3064, pp. 234–243. Springer, Heidelberg (2004) · Zbl 1092.90533
[33] Markowitz H.M., Manne A.S.: On the solution of discrete programming-problems. Econometrica 25, 84–110 (1957) · Zbl 0078.34005 · doi:10.2307/1907744
[34] Martin A., Moller M., Moritz S.: Mixed integer models for the stationary case of gas network optimization. Math. Program. 105, 563–582 (2006) · Zbl 1085.90035 · doi:10.1007/s10107-005-0665-5
[35] Meyer R.R.: On the existence of optimal solutions to integer and mixed-integer programming problems. Math. Program. 7, 223–235 (1974) · Zbl 0292.90036 · doi:10.1007/BF01585518
[36] Meyer R.R.: Integer and mixed-integer programming models–general properties. J. Optim. Theory Appl. 16, 191–206 (1975) · Zbl 0283.90032 · doi:10.1007/BF01262932
[37] Meyer R.R.: Mixed integer minimization models for piecewise-linear functions of a single variable. Discrete Math. 16, 163–171 (1976) · Zbl 0348.90133 · doi:10.1016/0012-365X(76)90145-X
[38] Meyer R.R.: A theoretical and computational comparison of equivalent mixed-integer formulations. Nav. Res. Logist. 28, 115–131 (1981) · Zbl 0453.90068 · doi:10.1002/nav.3800280109
[39] Padberg M.: Approximating separable nonlinear functions via mixed zero-one programs. Oper. Res. Lett. 27, 1–5 (2000) · Zbl 0960.90065 · doi:10.1016/S0167-6377(00)00028-6
[40] Sherali H.D.: On mixed-integer zero-one representations for separable lower-semicontinuous piecewise-linear functions. Oper. Res. Lett. 28, 155–160 (2001) · Zbl 0992.90049 · doi:10.1016/S0167-6377(01)00063-3
[41] Sherali, H.D., Shetty, C.M.: Optimization with Disjunctive Constraints. Lecture Notes in Economics and Mathematical Systems, vol. 181. Springer, Heidelberg (1980) · Zbl 0437.90052
[42] Shields, R.: Personal communication (2007)
[43] Todd M.J.: Union jack triangulations. In: Karamardian, S. (eds) Fixed Points: Algorithms and Applications, pp. 315–336. Academic Press, New York (1977)
[44] Tomlin J.A.: A suggested extension of special ordered sets to non-separable non-convex programming problems. In: Hansen, P. (eds) Studies on Graphs and Discrete Programming, Annals of Discrete Mathematics, vol. 11, pp. 359–370. North Holland, Amsterdam (1981) · Zbl 0469.90068
[45] Vielma, J.P., Ahmed, S., Nemhauser, G.L.: Mixed-integer models for nonseparable piecewise linear optimization: unifying framework and extensions. Oper. Res. (to appear) (2009) · Zbl 1226.90046
[46] Vielma J.P., Keha A.B., Nemhauser G.L.: Nonconvex, lower semicontinuous piecewise linear optimization. Discrete Optim. 5, 467–488 (2008) · Zbl 1190.90149 · doi:10.1016/j.disopt.2007.07.001
[47] Vielma J.P., Nemhauser G.L.: Modeling disjunctive constraints with a logarithmic number of binary variables and constraints. In: Lodi, A., Panconesi, A., Rinaldi, G. (eds) IPCO, Lecture Notes in Computer Science, vol. 5035, pp. 199–213. Springer, Hiedelberg (2008) · Zbl 1143.90384
[48] Watters L.J.: Reduction of integer polynomial programming problems to zero-one linear programming problems. Oper. Res. 15, 1171–1174 (1967) · doi:10.1287/opre.15.6.1171
[49] Wilf., H.S.: Combinatorial algorithms–an update, CBMS-NSF regional conference series in applied mathematics, vol. 55. Society for Industrial and Applied Mathematics (1989)
[50] Wilson, D.: Polyhedral methods for piecewise-linear functions. Ph.D. Thesis, University of Kentucky (1998)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.